Inquest into the Death of Gillian HANSON
Delivered on : 17 October 2014
Delivered at : Perth
Finding of : Deputy State Coroner
Recommendations : Yes
I recommend that for patients treated with SSRI medication, especially those outlined in the literature as being more susceptible to hyponatremia, that is female, more elderly, and with other comorbidities which may affect their kidney function, there be an elevated awareness of the need to monitor for hyponatremia.
Orders/Rules : N/A
Suppression Order : N/A
Summary : The deceased was an involuntary patient at the Bunbury Regional Hospital Psychiatric Unit and was 62 years of age at the time of her death.
The inquest focused on the quality of the supervision, treatment and care the deceased received while an involuntary patient.
The Coroner found that the deceased had suffered with mental health issues for much of her life and had managed her condition with the assistance of treatment and medication. The Coroner also found that the deceased had become excessively unwell and after a visit from a psychiatrist at her home it was necessary for the deceased to be admitted to the Bunbury Regional Hospital as an involuntary patient for the purposes of administering her medication to enable her to become stabilised. On the evening of 19 June 2010 the deceased was noted to be agitated, drinking excessive amounts of water and vomiting. These are known signs of psychosis.
When the nurse went to provide the deceased with maxolon she observed the deceased to be asleep. The deceased was later observed to be sitting on her bed and although she was talking to herself, she appeared calm. On the next occasion the deceased was checked she was found to have collapsed and was unresponsive. A medical emergency was immediately called but despite appropriate and aggressive resuscitation the deceased could not be revived. Blood taken before resuscitation fluids were administered revealed a very low level of sodium at the time of death.
On all the evidence the Coroner found the deceased most likely died as a result of a seizure triggered by hyponatremia, possibly contributed to by her SSRI medication in conjunction with her water intake and vomiting. The Coroner found there needed to be an elevated awareness amongst clinicians for the potential for SSRI medications, and some anti-depressant medications, to affect sodium levels. The Coroner made a recommendation in respect to highlighting the awareness for medical professionals.
The Coroner found that the deceased died on 20 June 2010 and death arose by way of Natural Causes.
The Coroner found that there was no issue with the supervision, treatment and care the deceased received while an involuntary inpatient at the Bunbury Regional Hospital Psychiatric Unit.
Catch Words : Involuntary Patient : SSRI Medication : Hyponatremia : Natural Causes
Last updated: 21-May-2015
[ back to top ]